Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Unexplained vitiligo
Jul 9, 2001

I am a Black man who is both HIV-positive and hepatitis C positive (genotype 3a). In June 1997, I went to my doctor and was diagnosed as having prurigo nodularis (itchy nodules). The itchy nodules were mostly on my arms and back. A skin biopsy was done in December 1997, and according to my medical records, this is what was found: perivascular and interstitial lymphocytic infiltrate with eosinophils and dermal fibrosis with thickened collagen bundles.

My CD4 count was below 200. I started a regimen of Combivir, Bactrim, and Crixivan in April 1998. I was hospitalized in July 1998 with staphylococcal bacteremia secondary to open/infected skin lesions. At that time I developed recurring cellulitis, which lasted from July through December 1998. In about the middle of that period (late September 1998), when I was bathing, I lost nearly all dark pigmentation on my body and head, as well as most of my hair, in just one day! The only places where pigment remained were areas of my elbows, the backs of my knees, and my groin. This was diagnosed as vitiligo. In the nearly 3 years since that time, scattered spots of pigment have returned on my body and face, and my hair has regrown, but most of my body remains unpigmented. My doctor has been unable to explain the cause of this sudden vitiligo. Could you please shed light on this? Are HIV medications, HIV itself, or any opportunistic infections known to cause vitiligo? Thank you for your assistance.

Response from Dr. Feinberg

Neither HIV, HIV medications nor OIs are known to cause vitiligo. Often, vitiligo remains unexplained. It can be the result of an immune reaction and can occur in association with a number of autoimmune diseases. If your immune system improved dramatically while you were taking the AZT/3TC/indinavir (Combivir/Crixivan), it is possible that an improved immune system could have reacted to the pigment in your skin cells. Other than that, I cannot offer an explanation either. Over time, the pigment may reappear, but this is usually both patchy and gradual. I wish I could offer you more reassurance about the outcome, because I expect that your current state of depigmentation may make you self-conscious.


Previous
AIDS and TB
Next
Acute or Chronic

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement